A 50-year-old man presented to the emergency department (ED) about 24 hours after developing significant pain in his forearm and hand, accompanied by numbness and tingling affecting the entire upper left arm. He decided to come to the ED when his hand suddenly became extremely painful and discolored. He said he had not had any fever, chills, rash, or headache, nor did he report any swelling of his extremities, chest pain, or dyspnea.
The patient's medical history included a diagnosis of Cogan's syndrome (CS) 4 years previously, after he developed senso-neural hearing loss affecting his left ear. A short time later, he developed anterior uveitis in both eyes. Blood tests at the time had revealed significant elevation in inflammatory markers, including a C-reactive protein level of 228 mg/L.
Clinicians had started him on rituximab (Rituxan); several months later, azathioprine was also prescribed as a steroid-sparing agent.
One year later, he experienced a disease flare marked by fatigue, tinnitus, photophobia, uveitis, and sudden right-sided hearing loss. To address this, clinicians discontinued azathioprine and initiated treatment with oral prednisone 60 mg once daily. His hearing loss advanced, and he was assessed 2 years into his illness at a quaternary care facility; at that point, a more unifying diagnosis of CS was made.
The patient's illness continued to progress, with development of inflammatory arthritis affecting several major joints and severe hearing loss in both ears. He also had an episode of pyoderma gangrenosum, despite never having been affected in the past; this was treated with escalating doses of immunosuppressants.
At the time of his current presentation at the ED, he told clinicians he had not experienced any additional symptoms of hearing loss, uveitis, or arthritis. His treatment regimen consisted of adalimumab (Humira) 40 mg subcutaneously every 2 weeks, mycophenolate 2,000 mg once daily, atorvastatin 20 mg once daily, and prednisone 10 mg once daily (maintenance dosing).
Findings of a physical examination included pallor and coolness of the left upper arm involving the forearm and hand, and severe pain that limited range of motion in that arm. Wrist pulses could not be detected; however, a bedside Doppler ultrasound identified weak pulses in the brachial and radial arteries. Laboratory tests revealed mildly elevated inflammatory markers (erythrocyte sedimentation rate of 30 mm/hr, C-reactive protein of 32.5 mg/L).
Clinicians ordered CT angiography of the patient's left upper arm, with the following findings:
- Stenosis of the left subclavian artery, with occlusion at the level of the clavicle
- Multifocal arterial occlusions consistent with emboli affecting the bifurcation of the brachial artery, proximal radial artery, and mid-to-distal ulnar artery
- Distal re-opacification of the radial and ulnar arteries by collateral vessels
Given the evidence of multiple areas of embolic occlusion, clinicians considered the findings suggestive of vasculitis (Figure).
After consultation with the vascular surgery department in the ED, the team decided against surgical intervention, given that the symptoms were autoimmune and vasculitis-related.
Recommendations included consultation with the rheumatology department, continuous high-intensity heparin drip intravenously, vascular mittens, topical 2% nitroglycerin to the left upper extremity, and pain control.
The patient was admitted to the hospital. After performing a thorough assessment, the rheumatologist agreed with clinicians that the patient's chronic vasculitis increased his risk of acute thrombotic or embolic events. The team modified the patient's treatment regimen to add intravenous methylprednisolone 1,000 mg daily for 3 days to his current immunosuppressant therapy, with the exception of the oral prednisone.
The hematology department advised the team regarding the optimal anticoagulation regimen for this patient. As recommended, parenteral heparin was continued until there was clinical improvement, at which point he was transitioned to oral warfarin 1 mg daily, with an international normalized ratio (INR) goal of 2 to 3. Further assessment with a transesophageal echocardiogram detected no evidence of cardiac thrombus as a potential source of his limb ischemia.
Over the following 5 days, the patient's symptoms improved considerably -- his distal left upper extremity pulse was restored, perfusion improved, and his pain subsided. His INR was 3 when he was discharged on warfarin. He was also prescribed an oral high-dose prednisone steroid taper. He continued with his adalimumab and mycophenolate treatment.
Two months later, the patient had a follow-up consultation with an outside rheumatologist; he reported that his general symptoms and the pain in his left upper arm had resolved. CT angiography of the chest, abdomen, and pelvis showed no new vasculitic lesions. The patient noted that the only change in his treatment regimen was the addition of tocilizumab (Actemra) 162 mg subcutaneously weekly and discontinuation of adalimumab.
Michael Mohseni, MD, of the Mayo Clinic in Jacksonville, Florida, reported this rare case of acute limb-threatening vasculitis in a patient with a history of CS that had progressed over 4 years to manifest as inflammatory arthritis, observing that this patient's presentation "serves as an impressive example of systemic vasculitis subsequently causing acute vascular ischemia in the setting of CS."
This rare autoimmune disorder -- characterized by oculovestibular and auditory involvement from presumed small-vessel vasculitis -- can cause tinnitus, vertigo, and hearing loss similar to Meniere's disease, in conjunction with ocular symptoms of interstitial keratitis, such as eye redness, sensitivity, and blurred vision.
"CS is considered 'typical' if ocular and vestibuloauditory symptoms occur within 2 years of presentation, and 'atypical' if greater than 2 years elapse between these two organ systems' dysfunction," Mohseni wrote.
Possible differential diagnostic considerations for CS include Vogt-Koyanagi-Harada syndrome, Susac syndrome, congenital syphilis, and autoimmune diseases such as rheumatoid arthritis and inflammatory bowel disease.
Systemic manifestations of CS vary, with cardiovascular, neurologic, and gastrointestinal complications occurring in 66% to 80% of patients, he noted. Regarding the systemic arthritis seen in this patient, Mohseni referenced a retrospective review that observed arthritis in 23% of all patients (n=60) diagnosed with CS at the Mayo Clinic in Rochester, Minnesota from 1940 to 2002.
Among these patients, sudden hearing loss was the most common presentation (50%), and bilateral interstitial keratitis was the most common inflammatory ophthalmologic condition. Complete hearing loss eventually occurred in 52% of patients, while permanent loss of any degree of vision was uncommon.
Systemic manifestations are more common in atypical CS, with systemic vasculitis seen in 15% to 21% of patients. Of severe systemic cardiovascular manifestations, "large-vessel vasculitis, specifically aortitis, has been observed in up to 10% of patients with CS, but acute limb ischemia in the setting of this illness has been reported in only a few case reports," Mohseni wrote.
Vasculitis can involve the ascending aorta, aortic valve, and even coronary arteries, and as many as half of these cases require aortic valve replacement due to severe valvular insufficiency. As in the case patient, arteriography can reveal embolic or thrombotic phenomena in the setting of significant arterial stenosis, he noted.
While pyoderma gangrenosum is "not classified as a true vasculitis phenomena, [it] has been reported in a handful of cases of CS, similar to that seen in our patient's reported history," Mohseni wrote. "Arteritis complications in CS can develop many years after the initial diagnosis, even if the disease seems quiescent. It is unclear in our patient's case why a worsening systemic flare may have developed despite his taking multiple immunosuppressants, but he appeared to be in the minority of CS individuals, with severe progressive disease from time of onset of diagnosis, thus highlighting the important nature of this case."
CS patients with severe systemic manifestations should be treated based on "the organ involvement and degree of extension. In our case, vascular surgery, hematology/oncology, and rheumatology teams were involved early in the patient's care because of the need for multiple simultaneous therapies, including steroids, cytotoxic agents, and anticoagulants," he noted.
Patients with CS that respond to high-dose steroid therapy may require a very gradual medication taper of 2 to 6 months to avoid symptomatic rebound, he added.
While the incidence of limb ischemia in severe CS is not known, given the potential for life- or limb-threatening systemic vascular catastrophe in this patient, emergent interventions (including imaging, anticoagulation, and specialist involvement) were required to prevent untoward outcomes, Mohseni concluded.
Mohseni reported no conflicts of interest.
American Journal of Case Reports
Source Reference: Mohseni MM "Acute limb ischemia in Cogan syndrome" Am J Case Rep 2022; DOI: 10.12659/AJCR.935929.